Article

Long-term outcomes of patients with propylthiouracil-induced anti-neutrophil cytoplasmic auto-antibody-associated vasculitis

Department of Nephrology, Peking University First Hospital, Beijing 100034, PR China.
Rheumatology (Oxford, England) (Impact Factor: 4.44). 08/2008; 47(10):1515-20. DOI: 10.1093/rheumatology/ken321
Source: PubMed

ABSTRACT It was well known that propylthiouracil (PTU) could induce ANCA-associated vasculitis (AAV) and clinical evident vasculitis could resolve after cessation of PTU with or without immunosuppressive therapy. However, the treatment strategy for patients with PTU-induced AAV remained inconclusive and their long-term outcomes were lacking. The aim of our study was to summarize these data.
Fifteen patients with PTU-induced AAV, receiving immunosuppressive agents for <12 months and following over 24 months, were selected in the current study. The clinical and pathological data, including treatment protocols and outcomes, were retrospectively investigated.
All the patients were followed for a mean of 55.0 (25-98) months. PTU was discontinued upon diagnosis of PTU-induced AAV. Immunosuppressive therapy was administrated only for patients with vital organ involvements, such as lung and kidney, and lasted only 7.9 +/- 3.3 (0.27-12) months. No relapse of vasculitis occurred during follow-up, even after withdrawal of immunosuppressive therapy. Twelve (80%) patients remained in complete remission and one patient remained in partial remission at the latest follow-up. Two patients were treatment resistant due to late referral and late withdrawal of PTU, both of them progressed to end-stage renal disease. For uncontrolled hyperthyroidism on presentation, six patients switched to methimazole and none of them experienced relapse of vasculitis.
The long-term outcomes of patients with PTU-induced AAV were relatively good. PTU should be discontinued immediately after diagnosis. Immunosuppressive therapy may be only used in patients with vital organ involvements, and a long-term maintenance therapy may not be necessary.

0 Followers
 · 
115 Views
  • Source
    • "Patients developing PTU-induced ANCA-associated vasculitis have been shown to have a significant higher titre and affinity of anti-MPO antibodies as compared with ANCApositive patients without developing vasculitis [21]. Gao and coworkers found significantly decreased affinity and/or titre of anti-MPO antibodies after cessation of PTU and initiation of immunosuppressive therapy in patients with PTU-induced ANCA-associated vasculitis [22] [32]. Therefore , the titre and affinity of anti-MPO antibodies might be clinical markers for the development of PTU-induced ANCA-associated vasculitis.Further research is needed to establish this association. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Propylthiouracil (PTU) is a frequently prescribed drug in the treatment of hyperthyroidism. The use of PTU is, however, accompanied by numerous potentially serious side effects including vasculitis. PTU-related vasculitides can present as haematuria, pulmonary haemorrhage, or cutaneous lesion together with aspecific symptoms such as fever, myalgia, arthralgia, and fatigue. Cerebral involvement is seldom observed. We present a 49-year-old female with Graves' disease and asthma, who developed paresis of the proximal extremities, eosinophilia, pulmonary, and cutaneous lesions following treatment with PTU. A cerebral vasculitis consistent with Churg-Strauss syndrome (CSS) was suspected. Although cerebral involvement is seldom observed with PTU treatment, cerebral vasculitis should be considered in patients developing CNS symptoms.
    International Journal of Rheumatology 03/2009; 2009:504105. DOI:10.1155/2009/504105
  • [Show abstract] [Hide abstract]
    ABSTRACT: SUMMARY BACKGROUND The presence of myeloperoxidase antineutrophil cytoplasmic antibody (MPO-ANCA) in a patient in whom respiratory failure developed while taking propylthiouracil (PTU) was first described in 1992. Since then, only a few reports of MPO-ANCA-associated vasculitis with PTU and methimazole (MMI) have been published, thus providing sparse clinical descriptions of this disorder. The aim of this study was to determine the incidence of MPO-ANCA-associated vasculitis in a large number of patients taking PTU or MMI and to analyze the clinical characteristics of this condition, including its symptoms, and the association of antithyroid drugs and their doses to clinically apparent MPO-ANCA-associated vasculitis. METHODS The study subjects were 92 patients with Graves' disease who had MPO-ANCA-associated vasculitis as an adverse reaction to antithyroid drugs and thus were reported, as required by law in Japan, to Chugai Pharmaceutical, which makes PTU and MMI.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A recent development in the field of vasculitis is the increasing recognition that certain medications such as propylthiouracil can induce anti-neutrophil cytoplasmic antibodies (ANCA)-associated vasculitis (AAV). This review focuses on the data on causal drugs, possible pathogenesis, clinical description, diagnosis, treatment and prognosis of patients with drug-induced AAV. The pathogenesis of drug-induced AAV might be multifactorial. The clinical manifestations are similar to those of primary AAV, but ANCA with multi-antigenicity may help to differentiate it from primary AAV. The diagnosis of drug-induced AAV is based on the temporal relationship between clinically evident vasculitis and administration of the offending drugs, and excluding medical conditions that mimic vasculitis and other definable types of vasculitis. After the diagnosis of drug-induced AAV was made, the offending drugs should be withdrawn immediately, and appropriate immunosuppressive therapy should be administered only for patients with vital organ involvement. The duration of immunosuppressive therapy should be much shorter than that in primary AAV and long-term maintenance therapy might not be necessary. The prognosis of patients with drug-induced AAV is good as long as the offending drug is discontinued in time.
    Nephrology 03/2009; 14(1):33-41. DOI:10.1111/j.1440-1797.2009.01100.x · 1.86 Impact Factor
Show more

Preview